Hail, Throckmorton
- When
- May 26, 2:45 PM CST to 2:50 PM CST
- Where
- Throckmorton County, Throckmorton
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -99.180
A very active weather pattern resulted in a high number of severe weather reports across West Central Texas from May 26 through the 28th. , would periodically move across West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A very active weather pattern resulted in a high number of severe weather reports across West Central Texas from May 26 through the 28th. Upper level disturbances, rotating around a large upper level low pressure system over the western U.S., would periodically move across West Central Texas. These disturbances interacted with a dryline, outflow boundaries and a very unstable airmass, resulting in many reports of large hail, damaging winds and flash flooding. The most active days were May 26 and May 28. Scattered supercells were noted on May 26 and led to several large hail reports, while the storms on the 28th formed into a squall line, resulting in many damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 26, 2:22 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 322 PM CDT Tue May 26 2015 .SHORT TERM... (Tonight and Wednesday) Convection likely once again across West Central Texas, with scattered thunderstorms developing. High CAPE, relatively modest shear day suggests very large hail as the main threat. Can't rule out an isolated tornado, especially as the low level jet ramps up later this evening. Coverage is a big question, but once a few storms develop they may be able to produce outflow for additional development. All of this is conditional of course on getting the first few storms to develop. Given the moist air mass in place, and the low level jet of 30+ knots, if storms develop they may linger well past sunset. Once they eventually dissipate, low clouds will return to the area. These will continue into the morning before finally breaking up. Chances for convection on Wednesday will be somewhat conditional on what happens today. Dryline will be well west and there will be weak ridging in place aloft for much of the afternoon. A weak shortwave may approach West Texas for the Wednesday Night time frame, but getting storms to develop before 00Z may well depend on lingering outflow boundaries from tonights storms. Will include a mention of isolated PoPs areawide, with the assumption that later forecasts will need to define the area better. 07 .LONG TERM... (Wednesday night through next Tuesday) By Wednesday night, the next strong upper level trough will be starting to make its move toward west Texas. The NAM shows the convection occurring earlier, more during Thursday afternoon and evening as opposed to Thursday night. This is a break from the trend that the GFS and ECMWF have established with most of the convection expected Thursday night as the main upper level trough axis sweeps through Texas, so have kept likely PoPs going through the overnight hours Thursday night. However, this doesn't preclude the possibility of some scattered afternoon thunderstorms developing Thursday ahead of the main trough in a very unstable environment. Although models aren't showing just fantastic shear, MLCAPES Thursday afternoon and evening will be roughly 1500 J/kg or greater, and thus severe weather will continue to be a concern with large hail and damaging winds being the main hazards, in addition to heavy rainfall and localized flooding. Expect a drier day for Friday as we will be in between systems, relatively speaking. A cold front is still expected to slowly move south into Texas Friday night into Saturday that could result in additional showers and thunderstorms from Saturday afternoon into Sunday. However, the any rain chances will be at least somewhat dependent on the position of the front, and there is still a lot of uncertainty with respect to how far south that front will make it, so have kept PoP chances generally in the low end chance category from Saturday through Sunday. Weak northwest flow sets up by Monday with ridging over the southern Rockies, as an upper level low moves southeast through the Mississippi Valley. The ridge is expected to expand to the east into our CWA during the first half of next week, so have kept the inherited downward trend in PoPs from Monday into the middle of next week. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 88 68 84 66 / 30 20 20 40 60 San Angelo 70 91 68 83 67 / 30 20 20 40 60 Junction 67 86 70 84 69 / 30 20 20 40 50 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 212 PM CDT TUE MAY 26 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 212 PM CDT TUE MAY 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING AS A DRYLINE MOVES INTO THE AREA. GIVEN THE VERY UNSTABLE AIR MASS...ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL OF QUICKLY REACHING SEVERE LEVELS. VERY LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH DANGEROUS LIGHTNING WILL ALSO BE LIKELY. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MUCH OF THE REMAINDER OF THE WEEK...WITH THE BEST CHANCES LIKELY FOR THURSDAY EVENING THROUGH FRIDAY. THESE STORMS MAY REACH STRONG TO SEVERE LEVELS...WITH FLASH FLOODING FROM HEAVY RAINFALL...LARGE HAIL...AND DANGEROUS LIGHTNING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN OFF AND ON THROUGH THE WEEK.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 AM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM TSTM WND DMG 6 SE SEGOVIA 30.36N 99.60W
05/25/2015 KIMBLE TX TRAINED SPOTTER
DAMAGE TO A NEW ROOF.
0941 AM TSTM WND GST 5 WSW SWEETWATER 32.44N 100.48W
05/25/2015 E60 MPH NOLAN TX LAW ENFORCEMENT
0945 AM TORNADO 5 N SWEETWATER 32.54N 100.40W
05/25/2015 FISHER TX PUBLIC
BRIEF TORNADO NEAR THE FISHER/NOLAN COUNTY LINE ALONG
HIGHWAY 70.
0954 AM TSTM WND GST ROBY 32.75N 100.38W
05/25/2015 E60 MPH FISHER TX LAW ENFORCEMENT
THE FISHER COUNTY SHERIFFS OFFICE REPORTED 60 MPH WIND
GUSTS.
0958 AM FUNNEL CLOUD ROBY 32.75N 100.38W
05/25/2015 FISHER TX TRAINED SPOTTER
1000 AM TSTM WND DMG ROBY 32.75N 100.38W
05/25/2015 FISHER TX FIRE DEPT/RESCUE
SEVERAL POWER POLES WERE SNAPPED IN ROBY. ADDITIONAL
DAMAGE TO UTILITY POLES REPORTED JUST NORTH AND SOUTH OF
TOWN.
1000 AM TSTM WND DMG ROBY 32.75N 100.38W
05/25/2015 FISHER TX EMERGENCY MNGR
GAS PUMP WAS REPORTED BLOWN OFF OF ITS FOUNDATION.
1005 AM TSTM WND DMG 4 ENE ROBY 32.76N 100.32W
05/25/2015 FISHER TX EMERGENCY MNGR
POWER POLES REPORTED SNAPPED AT THE INTERSECTION OF FM
1085 AND 180
1008 AM TSTM WND DMG 2 S MCCAULLEY 32.75N 100.20W
05/25/2015 FISHER TX AMATEUR RADIO
UTILITY POLES WERE SNAPPED NEAR THE INTERSECTION OF
HIGHWAY 180 AND FM 1812.
1015 AM TSTM WND GST WINGATE 32.04N 100.11W
05/25/2015 M58 MPH RUNNELS TX CO-OP OBSERVER
1025 AM TSTM WND GST HAMLIN 32.88N 100.13W
05/25/2015 E60 MPH JONES TX LAW ENFORCEMENT
1025 AM FUNNEL CLOUD HAMLIN 32.88N 100.13W
05/25/2015 JONES TX LAW ENFORCEMENT
1030 AM HAIL LOYAL VALLEY 30.58N 99.01W
05/25/2015 E0.88 INCH MASON TX PUBLIC
1038 AM TSTM WND GST DYESS AFB 32.42N 99.86W
05/25/2015 M66 MPH TAYLOR TX ASOS
1045 AM TSTM WND GST 1 NW IMPACT 32.51N 99.76W
05/25/2015 M76 MPH TAYLOR TX BROADCAST MEDIA
MEASURED AT KTXS STUDIO ON THE NORTH SIDE OF ABILENE.
1050 AM TSTM WND DMG ANSON 32.76N 99.90W
05/25/2015 JONES TX AMATEUR RADIO
UTILITY POLE DOWN NEAR CITY HALL
1120 AM TSTM WND GST 1 NW HASKELL 33.17N 99.74W
05/25/2015 M62 MPH HASKELL TX MESONET
TREES LIMBS DOWN IN HASKELL. A FEW TREES WERE UPROOTED.
1123 AM HAIL 1 S WINTERS 31.95N 99.93W
05/25/2015 E0.88 INCH RUNNELS TX TRAINED SPOTTER
1130 AM TSTM WND DMG 5 W NOVICE 31.99N 99.71W
05/25/2015 COLEMAN TX PUBLIC
NUMEROUS TREE LIMBS DOWN...GENERALLY 4 INCHES IN
DIAMETER.
1139 AM HAIL 4 ENE STREETER 30.78N 99.31W
05/25/2015 E1.75 INCH MASON TX LAW ENFORCEMENT
1141 AM HAIL 4 WNW MASON 30.77N 99.29W
05/25/2015 E1.00 INCH MASON TX PUBLIC
1141 AM TSTM WND GST 4 WNW MASON 30.77N 99.29W
05/25/2015 E60 MPH MASON TX PUBLIC
1154 AM TSTM WND GST WOODSON 33.01N 99.05W
05/25/2015 E60 MPH THROCKMORTON TX FIRE DEPT/RESCUE
THE WOODSON FIRE DEPARTMENT REPORTED 50 TO 60 MPH
WINDS.
1224 PM FUNNEL CLOUD 3 W BLANKET 31.82N 98.84W
05/25/2015 BROWN TX AMATEUR RADIO
BRIEF FUNNEL REPORTED WEST OF BLANKET. HAS SINCE
DISIPPATED.
&&
EVENT NUMBER SJT1500431 SJT1500410 SJT1500429 SJT1500411 SJT1500412
SJT1500413 SJT1500414 SJT1500415 SJT1500416 SJT1500421 SJT1500417
SJT1500418 SJT1500432 SJT1500419 SJT1500420 SJT1500422 SJT1500424
SJT1500423 SJT1500433 SJT1500427 SJT1500425 SJT1500426 SJT1500428
SJT1500430
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG DRASCO 32.08N 99.99W
05/25/2015 RUNNELS TX PUBLIC
METAL BUILDING DAMAGED AT BLUFF CREEK COWBOY CHURCH
&&
EVENT NUMBER SJT1500434
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT TUE MAY 26 2015
TXZ099-262100-
THROCKMORTON TX-
326 PM CDT TUE MAY 26 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
THROCKMORTON COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LUSK...OR
ABOUT 16 MILES SOUTHEAST OF THROCKMORTON...MOVING NORTHEAST AT 20
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
WOODSON BY 330 PM CDT
LAT...LON 3296 9895 3295 9896 3295 9909 3296 9916
3296 9917 3316 9895 3315 9894
TIME...MOT...LOC 2026Z 223DEG 18KT 3297 9905SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT TUE MAY 26 2015
TXZ099-262100-
THROCKMORTON TX-
335 PM CDT TUE MAY 26 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
THROCKMORTON COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 332 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
THROCKMORTON...MOVING NORTHEAST AT 20 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
THROCKMORTON BY 340 PM CDT
ELBERT BY 400 PM CDT
LAT...LON 3339 9895 3320 9894 3307 9926 3317 9935
3341 9905 3340 9896
TIME...MOT...LOC 2035Z 237DEG 16KT 3318 9922The Dyess AFB radar (KDYX), 72 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
26 hail, 15 thunderstorm wind, 6 flash flood, 2 heavy rain. Local standard time, as filed.
Quarter to golfball size hail covered the ground in Miles.
Nickel size hail was reported on U.S. Highway 67 just southwest of Miles.
Baseball size hail and high winds in Miles broke windows and skylights on multiple homes and businesses. The large hail also dented several vehicles.
Three inches of rain fell in one hour. One home experienced flooding.
Penny to quarter size hail fell in Denton Valley.
Dime to quarter size hail was reported by the public near Cross Cut.
A few culverts on caliche county roads were washed out by the heavy rainfall just south of Blanket.
The public estimated a 60 mph thunderstorm wind gust about 1.4 miles west southwest of Stamford.
Law enforcement estimated a 60 mph thunderstorm wind gust on County Road 209 just south of Woodson.
Trained spotters estimated 60 mph winds in San Angelo.
Numerous tree limbs were down on the street about 2 miles east southeast of San Angelo, and the tree branches were mainly 2-3 inches in diameter.
An amateur radio operator measured a thunderstorm wind gust of 71 mph in Grape Creek.
The Texas Tech West Texas Mesonet located about 1.8 miles east of Wall reported a wind gust of 68 mph. The strong winds and heavy rain resulted in such low visibilities that traffic crawled to a stop on U.S. Highway 87 near Wall.
An amateur radio operator measured a thunderstorm wind gust of 68 mph about 3 miles east of San Angelo.
An amateur radio operator estimated a thunderstorm wind gust of 71 mph about a mile northeast of San Angelo.
The strong thunderstorm winds knocked a tree down onto power lines on Avenue J.
Trained spotters reported a large oak tree was blown down on County Road 458 by strong thunderstorm winds about 6.25 miles south of Silver Valley.
A National Weather Service employee estimated a thunderstorm wind gust near 60 mph about 3.6 miles southwest of Christoval.
Very heavy rain flooded several water crossings including the low water crossing at Pulliam and Bell Street.
A trained spotter reported a four inch limb was snapped by strong thunderstorm winds at County Road 237 and FM 45 near the Camp Bowie Military Reservation.
Strong thunderstorm winds lifted a hunting stand and uprooted a large live oak tree. The oak tree also blocked the roadway.
Heavy rains flooded an intersection located at State Highway 279 and FM 1849. The flooded area extended to about two miles west of the intersection.
An amateur radio operator measured 3.1 inches of rain in one hour on the south side of Bangs.
Street flooding was reported in Junction. A low water crossing at FM 1221 was filled but passable.
The public reported the water was 2 feet deep and surrounded the duplexes at Spencer and 4th Street in Bangs.
The strong thunderstorm winds downed several highway signs and large tree limbs in the Longworth and Sylvester area.
FM 57 flooded in several places between Longworth and Sylvester. Some locations had as much as half a foot of flowing water over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572661, 572672, 572666, 572670, 572679, 572684, 572686, 572690, 572695, 572698, 572696, 572858, 572860, 572861, 572862, 572864, 572865, 572866, 572867, 572868, 572869, 572870, 572872, 572875, 572899, 572893, 572904, 572908, 572963, 572966, 572967, 572972, 572975, 572987, 572977, 572992, 572995, 572996, 573000, 573002, and more.